Alert archive / Massachusetts / River Flood Warnings in 2011

River Flood Warning 19, NWS Albany, NY

March 7, 2011Berkshire County, Massachusetts

NWS Albany, NY issued this river flood warning at Mar 7, 2011, 5:19 PM EST for Berkshire County, Massachusetts. It took effect at Mar 7, 2011, 9:34 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2011, 5:19 PM EST (22:19 UTC)
In effect from
Mar 7, 2011, 9:34 PM EST
Expired
Mar 8, 2011, 2:13 AM EST
In force
5 hr
Issued by
NWS Albany, NY
Flood severity
Minor

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Housatonic River at Great Barrington (GTBM3). The gauge peaked at 9.00 ft at Mar 7, 2011, 9:00 PM EST.

actionminormoderate4681003/0703/0803/09
Action stage
7 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01197500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WGUS41 KALY 072219
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
519 PM EST MON MAR 7 2011

MAC003-081019-
/O.NEW.KALY.FL.W.0019.110308T0234Z-110308T1433Z/
/GTBM3.1.ER.110308T0234Z.110308T0600Z.110308T0833Z.NO/
519 PM EST MON MAR 7 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE HOUSATONIC RIVER AT GREAT BARRINGTON.
* FROM THIS EVENING UNTIL TUESDAY MORNING.
* AT 4 PM MONDAY THE STAGE WAS...8.8 FEET. 
* FLOOD STAGE IS 9 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 9 PM 
  MONDAY AND FORECAST TO CONTINUE TO RISE TO NEAR 9.1 FEET AROUND 1 
  AM TUESDAY. THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE AFTER  
  3 AM TUESDAY.
* IMPACT...AT 9 FEET...WATER FLOODS THE FAIR GROUNDS.

&& 
 
                  FLD   OBSERVED              FORECAST
                                       7 PM  1 AM  7 AM  1 PM  7 PM
LOCATION         STG   STG  DAY TIME   MON   TUE   TUE   TUE   TUE

HOUSATONIC RIVER
  GT BARRINGTO  9.0    8.8 MON 04 PM   9.0   9.1   8.9   8.6   7.9

$$
1 follow-up statement
554 
WGUS81 KALY 080713
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
213 AM EST TUE MAR 8 2011

MAC003-080743-
/O.CAN.KALY.FL.W.0019.000000T0000Z-110308T1433Z/
/GTBM3.1.ER.110308T0226Z.110308T0230Z.110308T0235Z.NO/
213 AM EST TUE MAR 8 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE HOUSATONIC RIVER AT GT BARRINGTON.
* AT 1 AM TUESDAY THE STAGE WAS 8.9 FEET. 
* FLOOD STAGE IS 9 FEET. 

&& 
 
                  FLD   OBSERVED              FORECAST
                                       7 AM  1 PM  7 PM  1 AM  7 AM
LOCATION         STG   STG  DAY TIME   TUE   TUE   TUE   WED   WED

HOUSATONIC RIVER
  GT BARRINGTO  9.0    8.9 TUE 01 AM   8.6   8.4   8.2   7.8   7.5

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 7, 4:25 PM EST, 54 minutes earlier.

Area forecast discussion, Mar 7, 4:25 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EST MON MAR 7 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD DOWN THE EASTERN SEABOARD TONIGHT INTO
WEDNESDAY FROM QUEBEC AND ONTARIO. A STORM WILL MOVE FROM THE
MISSISSIPPI VALLEY INTO THE GREAT LAKES REGION INTO FRIDAY AND
BRING THE THREAT OF ANOTHER SIGNIFICANT ROUND OF PRECIPITATION.
SATURDAY ANOTHER FAST MOVING DISTURBANCE WILL MOVE INTO THE GREAT
LAKE REGION FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE MOST RECENT IN A SERIES OF STORMS HAS DEPARTED WITH SFC LOW IN
GULF OF MAINE...AND FCA IN SUBSIDENCE IN WAKE OF ITS 500 HPA TROF.
HIGH PRESSURE RIDGE WILL BUILD INTO THE REGION OVERNIGHT...AND
UNDER CLEAR SKIES AND WITH FRESH SNOW TEMPERATURES WILL TAKE A
FREE FALL. ONLY LIMIT WILL BE THE ONLY SLIGHTLY LONGER THAN 12
HOUR NIGHT...WE'VE GIVEN BACK 3 HOURS OF NIGHT SINCE DECEMBER. LOW
TEMPS WILL BE WELL BLO NORMALS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
PERIOD IS DOMINATED BY FAST MOVING ZONAL LA NINA FLOW WITH EMBEDDED
DISTURBANCES THAT SHARPLY AMPLIFY. INITIALLY 500HPA RIDGE BUILDS ALONG
EASTERN THIRD OF THE NATION AS TROF AMPLIFIES IN NATIONS MID SECTION.
HOWEVER ITS DACVA AMPLIFIES LARGE COLD SFC HIGH OVER ONTARIO AND
QUEBEC...AND CAUSES IT TO BUILD SOUTH ALONG THE SEABOARD AND DAM COLD
AIR ON THE EAST SIDE OF THE APPALACHIANS. RESULT WILL BE RAPID
CLEARING TONIGHT IN WAKE OF TODAYS STORM. WAA WILL SET UP WEST OF
THE HIGH AXIS OVER THE GRTLKS...AND ADVECT INTO THE REGION TUESDAY
IN FAST FLOW RESULTING IN PS SKIES. PERIOD WILL FEATURE SLIGHTLY BLO
NORMAL TEMPS.

WEDNESDAY THE HIGH DEPARTS TO THE EAST...AS A STRONG STORM AND ITS
UPPER LEVEL CUT OFF MOVE INTO THE GRTLKS. ITS AN OCCLUDED SYSTEM
WHOSE WARM FRONT SETS UP ALONG THE CAROLINA COAST ACROSS GEORGIA IN
RESPONSE TO THE DAMMING SET UP BY THE HIGH AND WHOS OCCLUSION RUNS
FROM CHI-MICHIGAN SOUTH ALONG W SLOPES OF APPALACHIANS WED. AS
SYSTEM MOVES NE THRU THE GRTLKS RGN IN STRENGTHENING SOUTHERLY FLOW.
CLOUDS OVERSPREAD REGION AND GFS BRINGS PCPN TO WESTERN TIER LATE IN
THE DAY.  NAM HOLDS PCPN OFF TIL AT NIGHT. WILL INTRODUCE CHC POPS
ONLY WEST...GIVEN MODEL TENDENCY TO BE SLOW BRINGING  IN OVERRUNNING
PCPN. MODEL SOUNDINGS INITIALLY COLD ENOUGH FOR SNOW AT ONSET...BUT
THEY WARM IN A WAY THE TRANSITION WILL BE SNOW TO RAIN WITH LITTLE
MIX. SO FCST WILL BE EITHER SNOW TO RAIN OR CHC OR RAIN AND SNOW
INTO THUR NT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE LONG TERM WILL BEGIN WITH BOTH THE 00Z UTC ECMWF/GFS INDICATING
LOW PRESSURE STILL PASSING ACROSS OUR REGION. SINCE WE LEAN WITH THE
WARM EURO SOLUTION WILL KEEP EVERYONE JUST ABOVE FREEZING THURSDAY
NIGHT INTO FRIDAY. THERE IS A POTENTIAL OF A LOT OF RAIN WITH THIS
SYSTEM AS IT ONCE AGAIN OPENS THE GATES TO GULF MOISTURE.
HOWEVER...THE CURRENT ECMWF INDICATED THE HEAVIES RAIN TO FALL IN
OUR WESTERN AREAS...WHILE THE GFS INDICATES TO OUR SOUTHEAST. WAY
TOO EARLY TO PINPOINT SPECIFIC RAINFALL AMOUNTS BUT WILL ADDRESS THE
RAINFALL POTENTIAL IN OUR HAZARDOUS WEATHER OUTLOOK.

THE STORM WILL PULL IN COLDER CANADIAN AIR FOR FRIDAY INTO
SATURDAY...REALLY PRETTY SEASONABLE FOR THE TIME OF YEAR ALONG WITH
PARTLY CLOUDY CONDITIONS.

THEN...THE NEXT SYSTEM LOOKS LIKE A WEAKER CLIPPER TYPE SYSTEM IN
THE NORTHERN STREAM...INITIALLY WITH LIMITED MOISTURE BY SUNDAY.
HOWEVER...THERE ARE SUGGESTIONS...THIS STORM COULD REFORM OR
TRANSLATE INTO A SECONDARY LOW OFF THE COAST OF CAPE COD. THE GFS IS
ESPECIALLY ROBUST WITH THIS IDEA...AND IT COULD BE COLD ENOUGH TO BE
SNOW OR A RAIN/SNOW MIX MAINLY OVER THE MOUNTAINS. FOR NOW...JUST
FOLLOW THE TYPICAL DIURNAL TRENDS.

WHATEVER STORM DEVELOPS SHOULD BEGIN PULLING AWAY ON MONDAY FOLLOWED
BY MORE SEASONABLY CHILLY TEMPS.

OVERALL...TEMPERATURES WILL BE NEAR NORMAL WITH ABOVE NORMAL
PRECIPITATION IN THE EXTENDED PERIOD. NORMAL HIGHS RANGE FROM THE
MID 30S NORTH TO THE MID 40S SOUTH. NORMAL LOWS RANGE FROM THE TEENS
NORTH...TO THE 20S FROM ALBANY SOUTH.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
CONDITIONS IMPROVING AS SFC LOW MOVES OFF THE SOUTHERN COAST OF
MAINE. IFR/MVFR CONDITIONS WILL QUICKLY IMPROVE THIS AFTERNOON TO
VFR WITH -SHSN DEPARTING THE AREA. SOME BLSN STILL POSSIBLE AS WIND
SPEEDS WILL BE 10-15KTS WITH GUSTS OF 20-25 KTS EXPECTED...ESP AT
KALB AS THE WIND IS OUT OF THE NW AND FUNNELING DOWN THE MOHAWK
VALLEY.

BY EARLY EVENING...ONLY FEW-SCT HIGH CLOUDS EXPECTED AS WINDS SLOWLY
SUBSIDE. VFR CONDITIONS EXPECTED FOR THE REST OF THE PERIOD. OTHERWISE
NO SIG WX.

OUTLOOK...
MON NGT-WED...VFR...NO SIG WX.
WED PM...VFR-MVFR...CHC -SN/-RA MAINLY SNOW.
THU...MVFR-IFR...WITH -SN/-RA LIKELY.
FRI-SAT...VFR-MVFR...CHC -SHRA/-SHSN.

&&

.HYDROLOGY...
FLOODING CONTINUES IN MANY CREEKS AND STREAMS...ULSTER...EASTERN
GREENE...COLUMBIA DUTCHESS...,SOUTHERN BERKSHIRE AND LITCHFIELD COUNTY.
MOST RIVERS HAVE CRESTED AND WILL START TO RECEDE OVERNIGHT.

NO FLOODING HAS BEEN REPORTED DUE TO ICE JAMS. ICE JAMS ARE NEAR
HOPE ON THE SACANDAGA RIVER AND ON THE MOHAWK IN SCHENECTADY.

ALL PRECIPITATION HAS ENDED...AND CONDITIONS WILL BE DRY THROUGH
WEDNESDAY. TEMPERATURES ARE BLOW FREEZING IN MOST AREAS...AND WILL
FALL BELOW FREEZING IN THE SOUTHEAST DURING THE EVENING. FREEZING
TEMPERATURES AND DRY WEATHER WILL CUT OFF ANY REMAINING RUN OFF
AND RIVERS WILL BEGIN TO RECEDE.

WEDNESDAY NIGHT INTO FRIDAY ANOTHER STORM COULD BRING SIGNIFICANT
AMOUNTS OF SNOW AND RAIN TO THE REGION...AND MAY RAISE THE THREAT
OF FLOODING AGAIN LATE IN THE WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SNYDER
NEAR TERM...SNYDER
SHORT TERM...SNYDER
LONG TERM...HWJIV
AVIATION...KGM
HYDROLOGY...SNYDER/DIRIENZO
Hazardous weather outlook, Mar 7, 4:56 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EST MON MAR 7 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
456 PM EST MON MAR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STORM MOVING SLOWLY FROM THE OHIO VALLEY INTO OUR REGION ON
THURSDAY COULD PRODUCE ANOTHER ROUND OF SIGNIFICANT RAINFALL. THIS
RAIN COULD POSSIBLY RESULT IN RIVERS RISING ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:13 PM ESTAreal Flood WarningALYBerkshire12 hr
Mar 7, 12:32 AM ESTRiver Flood WarningALYBerkshire, Hampden11 hr
Mar 7, 6:58 AM ESTAreal Flood WarningALYBerkshire24 hr

Nearby

River Flood Warnings in Massachusetts, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.